Effect of Proton Pump Inhibitors (PPIs) on Low Magnesium and Heart Disease | Adam Kaye, PharmD | RxEconsult
Menus

All Health Articles

Proton Pump Inhibitors (PPIs), Low Magnesium, and Risk of Heart Disease Category: Heart Disease by - May 8, 2013 | Views: 13282 | Likes: 1 | Comment: 0  

Proton pump inhibitors and heart problems

 

 

Proton Pump Inhibitors (PPIs), Low Magnesium, and Risk of Heart Disease

Pharmacists have recently learned about the interaction between proton pump inhibitors (PPIs) and Plavix (clopidogrel). Is it possible that a simple drug that reduces acid could really reduce the efficacy of a powerful anti-platelet medication? What if the patient is at risk for a GI bleed? What if the patient is also on aspirin? The debate is ongoing.

We can save this discussion for another time. This article will highlight the association between low magnesium levels and heart disease and the role of PPIs in causing low magnesium levels.

A recently study “Urinary and plasma magnesium and risk of ischemic heart disease” was published by the American Journal of Clinical Nutrition. (Am J Clin Nutr May 2013)

Instead of placing the blame on cholesterol, diabetes, or the lack of exercise, low magnesium levels were examined and determined to be another risk factor for cardiovascular complications. Previous studies of the role of dietary magnesium in increasing the risk of ischemic heart disease yielded inconsistent results, possibly due to poor direct measurement techniques of actual magnesium uptake. In this recent study, investigators attempted to determine to what extent plasma magnesium levels are associated with increased risk of ischemic heart disease by using the urinary excretion of magnesium, an important indicator of dietary magnesium uptake.

They evaluated 7664 adult participants from the Prevention of Renal and Vascular End-Stage Disease (PREVEND) study who did not have cardiovascular disease. During the study urinary magnesium excretion was measured in 2 baseline 24 hour urine collections. The results showed that low urinary magnesium excretion was independently associated with a higher risk of ischemic heart disease. The authors concluded that an increased dietary intake of magnesium, particularly in those with the lowest urinary magnesium, could possibly reduce the risk of IHD.

How can patients increase dietary intake? Instead of recommending dietary changes or prescribing Mag-Ox or Milk of Magnesia-why not just stop its excretion?

What if their medications that increase excretion of magnesium to an extent that patients may be in danger? Physicians and pharmacists are aware that diuretics are a common culprit for magnesium and other electrolyte disturbances. Proton pump inhibitors and their potential for causing "electrolyte disturbances" that can contribute to magnesium deficiency may not be well recognized.

Proton pump inhibitors are among the most frequently prescribed agents for heartburn and reflux. Included in this group are the over-the-counter (OTC) products Prilosec, Prevacid and prescription medications Nexium, Aciphex, Protonix, Dexilant and generic equivalents that patients often use long-term.

Patients on PPIs are at increased risk for electrolyte disturbances including hypomagnesemia, hypocalcemia, hypokalemia. In addition, the risk of arrhythmia and other electrocardiogram abnormalities including prolonged QT interval is further aggravated by these electrolyte imbalances.

The FDA said in a recent warning to physicians, pharmacists and the at-risk public that one of the most prescribed antibiotics in the nation can cause abnormal changes in the heart's electrical activity that may lead to a fatal heart rhythm. "Health care professionals should consider the risk of fatal heart rhythms with azithromycin when considering treatment options for patients who are already at risk for cardiovascular events." Patients with known risk factors such as existing QT interval prolongation, low blood levels of potassium or magnesium, a slower than normal heart rate, or those who use certain drugs to treat abnormal heart rhythms, or arrhythmias face the greatest risk.

 

References

Azithromycin and Risk of Deadly Irregular Heart Rhythm

QT interval abnormalities: risk factors and perioperative management in long QT syndromes and Torsades de Pointes

Urinary and plasma magnesium and risk of ischemic heart disease. Am J Clin Nutr May 2013.

 

Dr. Adam Kaye

akaye@pacific.edu

Comment on this article or post an article by joining the RxEconsult community.

Please Share on Your Social Networks


For More Healthcare Insights Join Us On Twitter
and Facebook. Join The Community To Publish Articles.

Copyright 2017 RxEconsult. All Rights Reserved | Privacy Policy | Terms of Use | Sitemap